Aa
Aa
A
A
A
Close
Avatar universal

Finding right meds for bipolar

Has anyone ever been stable for 16 years only to have the bipolar illness come back again, then remission again for 16 years?  Now I've been depressed the past 3 years.  I'm on a recently increased dose of 2500 mg Depakote, 60 mg Cymbalta, 100 mg Lamictal, and 100 mg Geodon.  Nothing really seems to help.  I've felt sort of emotionless, unable to enjoy things like I used to.  Just haven't felt like myself.  I manage to get through the day, but waking and getting started is very difficult for me.  Any suggestions?  I see a psychiatrist every month, and get my hopes up every time, but I'm wondering if increasing the medicine is really the answer.
6 Responses
Sort by: Helpful Oldest Newest
585414 tn?1288941302
I'll repost this from the response I put on my journal entry to your comment
Depakoate doesn't work well on depression as it does on mania. I believe 100 mg. Lamictal which is a mood stabilizer that does work on depression as well is a subclinical dose though only a psychiatrist would know for sure. Cymbalta is of course an anti-depressent. Geodon is an antipsychotic used for bipolar. But all of them together would tend to create cognitive confusion. You should speak to your psychiatrist about having your medications adjusted. And here are two sites that might be of help as well:
http://www.psycheducation.org/depression/meds/moodstabilizers.htm
http://www.psycom.net/depression.central.bipolar.html
Discuss all this with your psychiatrist. Sometimes a person needs to change mood stabilizers until they find the right one. I've been on 30 of them in my life time until I found the right one though
each person responds differently to each medication of course.
Helpful - 0
574118 tn?1305135284
Hi IL

30 I would say is a huge no. I can recall only a few of the standard AC's together with the lithium, or do you count the AP's as well. The chance therefore that you aim to the right one after 30 trials is still very slim I would say. Besides, the more you try the more you are more depressed and become more helpless. Most likely you and your pdoc are trying together, what about for someone living in the middle of nowhere

good luck to all of us. We need it
Helpful - 0
Avatar universal
Thanks for the ideas--I'll talk with my doctor about your suggestions!!  Happy New Year!!
Helpful - 0
585414 tn?1288941302
If you ask about myself as you know the antipsychotic agent I am on is quite efffective as you know. As for standard antipsychotics I was on some for many years and they worked well. I believe you know why I can no longer take standard antipsychotics. The mood stabilizer I am on Clonidine is not really that effective but then again its not generally used for that person. The anti-convulsant agent I am taking for dystonic spasms that is showing much promise as a mood stabilizer is quite effective but as its a first time use I would not print its name. There were many mood stabilizers I tolerated for ten years or more such as Lamictal. Sometimes mood stabilizers work for a while and then have to be changed. That's a known phenomenon with anti-depressents that is sometimes true of mood stabilizers as well. As to why that happens its complex but each person reacts differently. Some people are on the same mood stabilizer for life so it all depends.
Helpful - 0
574118 tn?1305135284
Thank you
you are right i begin to feel that my AD needs to be changed. Is this a general rule ? this is sad because this coaxil/stablon is the 1st not to have brought me mania almost. So how can i fix this, shall i begin to start all over i.e. begin the same list all over again or shall i seek completely new ones that i haven't tried before ?
thanks
Helpful - 0
585414 tn?1288941302
You could speak to your psychiatrist if you feel that the anti-depressent you are taking is not working but in general if you could not tolerate a medication before or did not respond to it, it would not make sense to ask to start it again unless the reason you couldn't tolerate it at the time was an interaction with another medication you were taking at the time or other reason that would not occur again. That's generally true but discuss it with your psychiatrist.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.